Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 7, NWS Brownsville, TX

December 13, 20188 counties in Texas

NWS Brownsville, TX issued this red flag warning at Dec 13, 2018, 12:26 PM CST for 8 counties in Texas. It took effect at Dec 14, 2018, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 13, 2018, 12:26 PM CST (18:26 UTC)
In effect from
Dec 14, 2018, 11:00 AM CST
Expired
Dec 14, 2018, 6:00 PM CST
In force
7 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 6.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2018-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2018-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

382 
WWUS84 KBRO 131826
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
1226 PM CST Thu Dec 13 2018

...CRITICAL FIRE WEATHER CONDITIONS LIKELY TODAY AND FRIDAY...

.A cold front will sweep across the region late this morning,
with strong northwest winds expected through the day. Wind speeds
of 30 to 40 miles per hour are possible area wide during the day
today. Humidity values will fall to 25 to 35 percent during the
afternoon, which will result in a considerable threat for erratic
fire behavior in cured fuels. Gusty north winds will continue
into Friday, when humidity values will be even lower. 

TXZ248>257-351-353-140300-
/O.UPG.KBRO.FW.A.0007.181214T1700Z-181215T0000Z/
/O.NEW.KBRO.FW.W.0007.181214T1700Z-181215T0000Z/
/O.CON.KBRO.FW.W.0006.000000T0000Z-181214T0200Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
1226 PM CST Thu Dec 13 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 248, 
249, 250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353... 
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY FOR
GUSTY WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER ZONES 248, 
249, 250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353...

* HUMIDITY...MINIMUM HUMIDITY VALUES OF 25 TO 35 PERCENT 
  THURSDAY AND 15 TO 20 PERCENT FRIDAY. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below 45 
percent along the coast...each lasting for 2 hours or longer... 
and cured fuels. Humidity below 25 percent in most areas will 
trigger fire danger at lower wind speeds.

&&

$$
5 follow-up statements
821 
WWUS84 KBRO 140224
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
824 PM CST Thu Dec 13 2018

...CRITICAL FIRE WEATHER CONDITIONS LIKELY FRIDAY...

.A cold front has surged through the region today with strong
northwesterly winds. Wind Speeds of 30 to 40 miles per hour are
possible area wide during the day Friday. Humidity values will 
fall to around 15 to 20 percent during the afternoon hours on 
Friday, which will result in a considerable threat for erratic 
fire behavior in cured fuels.

TXZ248>257-351-353-141030-
/O.EXP.KBRO.FW.W.0006.000000T0000Z-181214T0200Z/
/O.CON.KBRO.FW.W.0007.181214T1700Z-181215T0000Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
824 PM CST Thu Dec 13 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM CST
FRIDAY FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
248, 249, 250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353....
..RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY FOR
GUSTY WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER ZONES 248,
249, 250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353...
...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW HUMIDITY
FOR FIRE WEATHER ZONES 248, 249, 250, 251, 252, 253, 254, 255,
256, 257, 351, AND 353......RED FLAG WARNING IN EFFECT FROM 11 AM
TO 6 PM CST FRIDAY FOR GUSTY WINDS AND VERY LOW HUMIDITY FOR FIRE
WEATHER ZONES 248, 249, 250, 251, 252, 253, 254, 255, 256, 257,
351, AND 353...

* HUMIDITY...Minimum Humidity values of 15 to 20 percent expected
  Friday. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is strongly discouraged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. Detailed decision
tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$

Frye
951 
WWUS84 KBRO 140416
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
1016 PM CST Thu Dec 13 2018

...CRITICAL FIRE WEATHER CONDITIONS LIKELY FRIDAY...

.A cold front has surged through the region today with strong
northwesterly winds. Wind Speeds of 30 to 40 miles per hour are
possible area wide during the day Friday. Humidity values will
fall to around 15 to 20 percent during the afternoon hours on
Friday, which will result in a considerable threat for erratic
fire behavior in cured fuels.

TXZ248>257-351-353-141200-
/O.CON.KBRO.FW.W.0007.181214T1700Z-181215T0000Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
1016 PM CST Thu Dec 13 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM CST
FRIDAY FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
248, 249, 250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353...

* HUMIDITY...Minimum Humidity values of 15 to 20 percent 
  expected Friday. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
 and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. 

&&

$$

Frye
417 
WWUS84 KBRO 140958 AAA
RFWBRO

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Brownsville TX
358 AM CST Fri Dec 14 2018

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY...

.The combination of strong winds and very day air will lead to a
greatly enhanced risk of wildfire activity today. Any wildfire
that ignites will quickly become erratic with rapid growth and
spread likely. 

TXZ248>257-351-353-141800-
/O.CON.KBRO.FW.W.0007.181214T1700Z-181215T0000Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
358 AM CST Fri Dec 14 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE 
WEATHER ZONES 248, 249, 250, 251, 252, 253, 254, 255, 256, 257, 
351, AND 353...

* HUMIDITY...Minimum relative humidity values of 20 to 25 percent.  

* IMPACTS...Any wildfires that develop will likely spread rapidly.
  Outdoor burning should not be conducted and is strongly 
  discouraged in general.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below 45 
percent along the coast...each lasting for 2 hours or longer... 
and cured fuels. Humidity below 25 percent in most areas will 
trigger fire danger at lower wind speeds.

&&

$$
749 
WWUS84 KBRO 141730
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
1130 AM CST Fri Dec 14 2018

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY...

.The combination of strong winds and very day air will lead to a
greatly enhanced risk of wildfire activity today. Any wildfire
that ignites will quickly become erratic with rapid growth and
spread likely.

TXZ248>257-351-353-150000-
/O.CON.KBRO.FW.W.0007.000000T0000Z-181215T0000Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
1130 AM CST Fri Dec 14 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR STRONG WINDS AND VERY LOW HUMIDITY FOR FIRE WEATHER ZONES 
248, 249, 250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353...

* WIND...Northwest winds of 25 to 30 miles per hour. 

* HUMIDITY...Minimum relative humidity values of 20 to 25 
  percent. 

* IMPACTS...Any wildfires that develop will likely spread
  rapidly. Outdoor burning should not be conducted and is 
  strongly discouraged in general. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
 and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds.

&&

$$
798 
WWUS84 KBRO 150004
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
604 PM CST Fri Dec 14 2018

...Fire Weather Conditions Improving...

.Strong winds have begun to diminish and relative humidity values
are expected to rise this evening, limiting the risk of wildfire
activity into tonight. 

TXZ248>257-351-353-150115-
/O.EXP.KBRO.FW.W.0007.000000T0000Z-181215T0000Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
604 PM CST Fri Dec 14 2018

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND VERY LOW
HUMIDITY FOR FIRE WEATHER ZONES 248, 249, 250, 251, 252, 253,
254, 255, 256, 257, 351, AND 353...

Relative humidity values are expected to rise this evening as
strong winds diminish. The Red Flag Warning was allowed to expire
with conditions improving into this evening and the risk of
wildfire activity becoming limited into tonight. Any sort of
burning is still strongly discouraged this evening. 

$$

Hallman

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Dec 13, 11:21 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 13, 11:21 AM CST, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1121 AM CST Thu Dec 13 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Main northwesterly surge still timed to arrive just
after noon, with immediate increases in winds to near 20 knots.
Strongest wind surge will arrive early afternoon for KMFE, with
brief window reaching KBRO and KHRL just before sunset. Winds will
slacken off slightly overnight, but remain gusty. Winds just off
the sfc still forecast to reach 50 to 60 knots from the NW through
the night. Forecast continues to show another strong wind day for
Friday, with gusts at or above 40kts for all locations through the
day Friday.

&&

.PREV DISCUSSION... /issued 544 AM CST Thu Dec 13 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...VFR conditions will prevail for the next 24 hours.
The primary concern will be very strong northerly winds developing
in the wake of a cold front this afternoon. The front is expected
to move through the Rio Grande Valley around 18z. Behind the
front, winds will increase with some gusts approaching 40 knots
at times.

PREV DISCUSSION... /issued 454 AM CST Thu Dec 13 2018/

SHORT TERM (Now through Friday): The main issue in the short term
will be significant winds across the CWA. A strong cold front will
surge into deep south Texas later today. The tight pressure
gradient between east Texas low pressure and incoming high
pressure will support strong, dry winds locally this afternoon.
High temperatures should reach the mid to upper 70s across the
region this morning, maybe even to near 80. The cold front is
expected to move through deep south Texas from late morning to
early afternoon. This will result in a significant wind event
across the area this afternoon.

Very strong northwest winds will reach 30 to 35 mph across much of
the area this afternoon. However, the latest model guidance is
indicating winds could reach as high as 40 mph with gusts around 50
mph across Zapata, Jim Hogg and Starr counties. Therefore, a High
Wind Warning has now been issued for Zapata, Jim Hogg and Starr
counties from 1 pm to 6 pm. A Wind Advisory continues for Cameron,
Willacy, Kenedy, Brooks, and Hidalgo continues this afternoon into
early this evening. Relative humidity values will quickly fall in
the wake of the strong front. The combination of very low relative
humidity and strong N-NW low level winds will support erratic fire
behavior, including enhanced growth and spread potential this
afternoon. A red flag warning is in effect today for all deep south
Texas.

Clear skies and cooler temperatures are expected tonight with low
temperatures in the 40s with a few wind chill values dipping into
the upper 30s. Northwest winds will diminish a bit far inland but
remain breezy near the coast. A Wind Advisory is now in effect for
coastal Cameron, Willacy and Kenedy counties late this evening
through the overnight hours.

Below normal temperatures are expected on Friday with highs in the
low to mid 60s under sunny winds. A Fire Weather Watch in effect and
another Wind Advisory will be likely for portions of the region on
Friday as breezy northwest winds continue.

Thanks to WFO Corpus Christi for coordination on the High Wind
Warning.

LONG TERM (Friday Night through Wednesday): After an action-
packed short term portion of the forecast, the long term portion
will be fairly benign. The eastward progression of closed 500 mb
low pressure, followed closely by brief 500 mb high pressure, will
place Deep South Texas and the Rio Grande Valley in a dry flow
from the northwest and then west. Isolated to scattered areas of
precipitation will then reenter the BRO CWFA for Tuesday and
Wednesday, respectively, as the mid-level flow becomes more out
of the southwest due to mid-level low pressure diving into
northern Mexico. No major cold fronts are progged to move through
the forecast area and as a result, temperatures will hold at near
normal levels for this time of year through the period.

MARINE (Now through Friday): Moderate to strong south winds will
build seas this morning. Wave heights will build to 5 to 7 feet and
a Small Craft Advisory remains in effect for the Gulf waters this
morning. A very strong cold front will surge through the area this
afternoon, producing gale force winds and strong gusts, with high
seas, across the lower Texas coastal waters through at least
Friday morning.

Friday Night through Wednesday: Improving, but still adverse,
marine conditions are anticipated Friday night due to the
aforementioned passage of the cold front. Favorable winds and
seas will then prevail for a majority of the period before
conditions become adverse again on Wednesday due to an enhanced
pressure gradient.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CST this evening for TXZ248>257-351-
     353.

     Fire Weather Watch from Friday morning through Friday afternoon
     for TXZ248>257-351-353.

     Wind Advisory until 6 AM CST Friday for TXZ256-257-351.

     Wind Advisory until 8 PM CST this evening for TXZ250-251-253>255-
     353.

     High Wind Warning until 6 PM CST this evening for TXZ248-249-252.

     Wind Advisory until 1 PM CST this afternoon for TXZ248-249-252.

     Wind Advisory from 6 PM to 8 PM CST this evening for TXZ248-249-
     252.

GM...Gale Warning until noon CST Friday for GMZ130-132-135-150-155-
     170-175.

     Small Craft Advisory until 2 PM CST this afternoon for GMZ150-
     155-170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

64/64
Hazardous weather outlook, Dec 13, 5:19 AM CST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
519 AM CST Thu Dec 13 2018

TXZ248>257-351-353-141130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
519 AM CST Thu Dec 13 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a moderate risk of rip currents along area beaches.

Windy conditions expected today with some gusts approaching 45
mile per hour at times. A Wind Advisory is in effect for Cameron,
Willacy, Kenedy, Brooks, and Hidalgo counties. A High Wind
Warning is in effect for Zapata, Jim Hogg and Starr counties this
afternoon.

With low relative humidity values and strong gusty winds, an
enhanced fire weather threat is expected today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Windy conditions expected on Friday with some gusts approaching
45 mile per hour at times. Wind Advisories will likely be needed.

With low relative humidity values and strong gusty winds, an
enhanced fire weather threat is expected Friday.

An elevated threat of rip currents is expected through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-141130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
519 AM CST Thu Dec 13 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A cold front will surge through the region later today allowing
for very hazardous marine conditions to develop with Gale
Conditions expected late this afternoon. Seas will dramatically
build, especially offshore where wave heights may approach 25 feet
at times late today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

High seas, especially offshore, where wave heights may approach
25 feet at times on Friday. A gradual improvement is expected
during the day Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 9:46 PM CSTWind AdvisoryBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more30 hr
Dec 13, 3:44 AM CSTSpecial Weather StatementBROWillacy61 min
Dec 13, 4:55 AM CSTHigh Wind WarningBROJim Hogg, Starr, Zapata13 hr
Dec 13, 4:55 AM CSTWind AdvisoryBROJim Hogg, Starr, Zapata15 hr

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.